Alert archive / Utah / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Dec 21, 2021, 2:36 PM MST for 15 counties in Utah. It took effect at Dec 23, 2021, 6:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 2:36 PM MST (21:36 UTC)
- In effect from
- Dec 23, 2021, 6:00 AM MST
- Expired
- Dec 22, 2021, 3:12 AM MST
- In force
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Juab County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 109 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS45 KSLC 212136 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 236 PM MST Tue Dec 21 2021 UTZ110>113-220545- /O.NEW.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon 236 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible, with locally higher totals. Winds could gust as high as 40 mph could result in areas of blowing and drifting snow. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80, Western Uinta Mountains and Wasatch Plateau/Book Cliffs. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ108-220545- /O.NEW.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 236 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 15 inches possible. * WHERE...Wasatch Back, greatest amounts in the Ogden Valley, and from Park City to Kamas. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
064 WWUS45 KSLC 220626 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 1126 PM MST Tue Dec 21 2021 UTZ110>113-221300- /O.CON.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon 1126 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible, with locally higher totals. Winds could gust as high as 40 mph could result in areas of blowing and drifting snow. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80, Western Uinta Mountains and Wasatch Plateau/Book Cliffs. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ108-221300- /O.CON.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 1126 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 15 inches possible. * WHERE...Wasatch Back, greatest amounts in the Ogden Valley, and from Park City to Kamas. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
688 WWUS45 KSLC 221012 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 312 AM MST Wed Dec 22 2021 UTZ110>113-222300- /O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ /O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon 312 AM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible, with locally higher totals in the upper Cottonwoods and the Uintas. Winds could gust as high as 40 mph could result in areas of blowing and drifting snow. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80, Western Uinta Mountains and Wasatch Plateau/Book Cliffs. * WHEN...From Thursday morning through Friday night. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. A Winter Storm Warning for heavy snow means that significant accumulations of snow are expected or occurring. Driving conditions may be hazardous. Use caution. Keep a winter storm survival kit in your vehicle in case of an emergency. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ108-222300- /O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/ /O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/ Wasatch Back- Including the cities of Huntsville, Park City, and Heber City 312 AM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 15 inches possible. * WHERE...Wasatch Back, greatest amounts in the Ogden Valley, and from Park City to Kamas. * WHEN...From Thursday morning through Friday night. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. A Winter Storm Warning for heavy snow means that significant accumulations of snow are expected or occurring. Driving conditions may be hazardous. Use caution. Keep a winter storm survival kit in your vehicle in case of an emergency. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ WYZ021-222300- /O.NEW.KSLC.WS.A.0010.211223T1300Z-211225T1200Z/ Southwest Wyoming- Including the cities of Evanston and Lyman 312 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 10 inches possible. * WHERE...Uinta County Wyoming. * WHEN...From Thursday morning through Friday night. * ADDITIONAL DETAILS...The period of heaviest snowfall is expected Thursday evening through Friday morning, and could impact peak holiday travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor NOAA Weather Radio for the latest information...forecasts...and warnings. For winter road conditions from the Wyoming Department of Transportation, visit http://www.wyoroad.info or dial 511. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 4:56 AM MST, 9 hours 40 minutes earlier.
Area forecast discussion, Dec 21, 4:56 AM MST, 9 hours 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 456 AM MST Tue Dec 21 2021 .SYNOPSIS...High pressure will bring dry and stable conditions through at least Wednesday morning. A more active pattern is expected for the latter half of the week. && .SHORT TERM (Through 12Z/5am Friday)...Today we find ourselves under a ridge sandwiched between a shortwave trough dropping into the High Plains and an elongated trough off the West Coast between 135 and 140W Lat. High clouds associated with the southern extent of the trough that were quite widespread overnight have been thinning across the CWA in recent hours allowing temperatures to dip a little more as we approach sunrise. This extra cooling may allow patchy fog to develop in some of the more prone mountain valleys and perhaps near the Great Salt Lake, although not very confident of the latter. Mostly sunny skies should return to the northern half of the CWA today while a developing SW flow aloft over the southern portion of Utah will likely spread some high clouds in there. Since the 700mb temperatures are forecast to be very similar to yesterday's with little change to the surface pressure, max temperatures should be very similar to those of yesterday. Have extended the urban haze through the nighttime period as well as it has become thick enough that it is truly visible at night as well. By Wednesday, the ridge axis will start to slip to our east as the elongated trough off the West Coast begins to consolidate and move eastward. Clouds are expected to increase across the north as the ridge flattens due to a weak shortwave crosses the Northern Rockies. Once again little change in temperatures are expected for Wednesday with the inversion still very much entrenched across the northern valleys. Some light precip could occur across the far north Wednesday afternoon according to the GFS as the tail end of the 700mb baroclinic zone brushes northern Utah. The EC has this baroclinc zone a little farther north and does not produce any precip. By Thursday, the positively tilted elongated trough will stretch across the PacNW to well off the northern California Coast. This trough has been sitting over the eastern Pacific for days now and during this time it has tapped into a subtropical atmospheric river. So with an inland penetrating atmospheric river associated with the trough moving into the Great Basin by Friday, plentiful moisture will be available. The enhanced southwest flow aloft associated with the trough will begin to lower pressures over northern Nevada Thursday afternoon. This, combined with the stronger winds, should be enough to erode most of the inversion, especially over the western valleys, but not all areas, so a wintry mix is still possible in isolated areas. However, with snow levels rising and surface temperatures rising to between 35 and 45 degrees, most valley precip will transition to rain by Thursday afternoon below 6000 feet south of roughly SLC and below about 5000 feet north of Ogden. The EC supports moisture across the entire CWA by Thursday evening, while the GFS keeps the moisture over northern Utah. The EC is more in line with the NBM and consequently this is the direction of the forecast. .LONG TERM (After 12z/5am Friday)...Ensemble guidance is in really good agreement in a longwave trough situated over the west through the extended portion of the forecast. Any inversions still holding on after Thursday's increased flow will be diminished with cold air advection Friday. Models show a positively-tilted trough becoming more neutral than tilted Friday, placing good jet dynamics over southwest Wyoming and Utah. With increased moisture and lift in place, precipitation for much of the region is expected. Conditions will be cold enough for snow for almost all outside of lower Washington County. Where precisely the best dynamics will be is of lower confidence, but the north is likely to have the most impacts with orographic enhancement following the main moisture. With a longwave trough in place, weather conditions will stay active. There is a chance for snow almost each day for many places. Various shortwaves within the flow will bring better snow chances. One is expected Sunday, with the northern mountains most likely to have the best snow rates. Others are likely into next week. Ensembles have variance with positioning, but the longwave trough will likely remain over the west for much of next week. && .AVIATION...KSLC...MVFR visibility is expected to prevail through the valid TAF period with some decreases into IFR range. Winds will remain light and largely variable. Mostly clear conditions are likely through the day with a slight increase in clouds into tomorrow. REST OF UTAH AND SOUTHWEST WYOMING...VLIFR and LIFR visibility is possible at KLGU through the morning. MVFR visibility is expected there much of the afternoon, with a decrease again after sunset. Elsewhere, light winds with mostly clear conditions are likely throughout the day. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Wilson AVIATION...Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Winter Storm Watches in Utah, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.